Oklahoma, 2018

Hail in Oklahoma, May 17, 2018

May 17, 2018 · NWS OUN · 8 events in 3 counties and zones

Storms formed in the panhandles on the afternoon of the 17th before moving eastward into northeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed in the panhandles on the afternoon of the 17th before moving eastward into northeast Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 17, 9:38 AM CST, 12 minutes earlier.

Area forecast discussion, May 17, 9:38 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1038 AM CDT Thu May 17 2018

.DISCUSSION...
Scattered strong/severe thunderstorms have developed along a mid-
level convergence line extending from southwest Kansas into the
Texas Panhandle, just west of Ellis County, Oklahoma. Short-range
models suggest that this convection will die out quickly late this
morning, which seems highly improbable, given current
radar/satellite trends. It is unclear how far south this
convection will develop, since building cumulus is visible all the
way to the Red River. We have updated the forecast to account for
the most probable evolution of this precipitation. The update also
includes some minor adjustments to temperatures and dew points.

CmS
&&

.PREV DISCUSSION... /issued 554 AM CDT Thu May 17 2018/

DISCUSSION...
The May 17-18, 2018 12 UTC TAF discussion follows:

AVIATION...
Generally expect unrestricted ceilings and visiblities at most
terminals through the TAF period with brief visibility reduction
possible with convection.

Patchy fog may briefly impact KPNC this morning. Otherwise,
scattered showers and thunderstorms are expected to develop across
western Oklahoma this morning. The most likely terminals that
could see temporary impacts are KCSM and KWWR. There is a lower
probability that terminals farther south and east (KOKC/KOUN/KLAW)
could be impacted by the remnants early this afternoon.

Additional showers and thunderstorms are expected to move
eastward from the Texas panhandle into western Oklahoma this
evening. Once again, KCSM and KWWR are the most likely terminals
that could be impacted. These thunderstorms could be strong to
severe with gusty, variable winds and hail. There is a chance
convection could affect KLAW and KSPS as well, but confidence is
too low to include in these TAFs for now.

Outside of thunderstorms, winds will generally remain from to
east to southeast through the TAF period and are forecast to
become gusty across western terminals later this morning.

Mahale

PREV DISCUSSION... /issued 418 AM CDT Thu May 17 2018/

DISCUSSION...
Rain/storm chances and possible strong to severe thunderstorms
with heavy rainfall remain the primary forecast challenges.

The biggest changes to the previous forecast was to add 20-40%
rain chances today across western Oklahoma and western north Texas
as well as to add patchy/areas of fog before 9 am this morning
east of a Cherokee to Guthrie to Seminole to Ardmore line.

Some fog has formed near Ponca City, Blackwell, and Chandler in
the past few hours with visibilities generally 1/4 to 3 miles.
Thus, added the mention of patchy/areas of fog. Locations near
Ponca City, Blackwell, Perry, and Medford where storms with heavy
downpours occurred yesterday afternoon have the highest potential
for locally dense fog (visibilities 1/4 mile or less). Doubt fog
will get too dense or widespread in these areas to warrant the
issuance of a Dense Fog Advisory.

Today, latest CAMs/models including the NAM12/HRRR/HRRRX have been
consistently depicting the formation of high based elevated
showers and storms over the far eastern Panhandles into western
Oklahoma and possibly western north Texas after 6 am this morning.
This appears to be a result of mid level (between 500 and 700 mb)
isentropic lift just east of the mid-level ridge axis. Added rain
chances to the forecast to account of this activity. Severe
potential from this activity appears to be low due to marginal
instability (MUCAPE below 1500 J/kg). Gusty winds and small hail
are possible with this activity that should weaken this afternoon
as isentropic lift weakens.

Highs today may be tricky due to some rain/storms in western
Oklahoma and western north Texas with mid/high level cloud cover
spreading eastward. Generally went towards the cooler side
of guidance. Latest model dewpoints may be too low over the next
several days.

After 6 pm today into tonight, some strong to severe thunderstorms
will be possible across western Oklahoma and western north Texas.
Fairly strong shear (0-6 km bulk shear 30-40 kt) and moderate
instability (1000-2500 MLCAPE) support organized storms in the
form of multicells and supercells. Storms that form this afternoon
near the dryline over the Panhandles/west Texas will likely
congeal into lines/clusters by the time they cross the 100th
meridian into far western Oklahoma and far western north Texas.
Thus, think multicells will be the main mode of severe weather
which could lead to a few reports of damaging winds up to 70 mph
along with hail generally half dollars or less. If storms remain
supercells, large hail potential would increase. Tornado potential
appears to be very low due to high cloud bases and LCLs generally
above 6000 ft AGL, though low level shear will increase to near
20 kt after 7 pm. Locally heavy rainfall is possible with rainfall
rates 1-4"/hour possible. Storms are expected to weaken through
the night as they move eastward into a more stable environment
with less CAPE and higher CINH. Not sure how far east storms get
before completely dissipating tonight. A low chance of gusty winds
from heatbursts could occur as storms weaken tonight.

On Friday, think most areas will remain dry during the daytime
hours with warmer surface temperatures, higher surface dewpoints,
and increasing low level winds. There is a signal from latest
models that some elevated/high based storms may occur mainly
during the morning hours east of a Cherokee to Oklahoma City to
Atoka line.

Friday night, another round of severe storms may occur similar
to tonight. Increasing 700 mb temperatures from models suggest
that any storm development would be more sparse compared to this
evening/tonight. A few strong to severe storms will be possible
with damaging winds, large hail, and locally heavy rainfall as the
main hazards. If storms occur, they should generally weaken
through the nighttime hours as they move east/northeast into a
more capped/less unstable environment.

Saturday, warm, humid, and breezy conditions are expected.
Rain/storm chances will remain very low until late afternoon
and nighttime hours. Highs should be near or above 90F in
many locations.

Saturday night, rain/storm chances will increase areawide as a
cold front moves southward. Storm coverage should be higher
compared to today and Friday, especially as mid level cap weakens.
Some strong to severe storms will be possible along with heavy
rainfall as storms may not move very quickly. Kept rather high
rain chances (30-70%) across the area.

Sunday through Wednesday, chances for showers and thunderstorms
are forecast to continue across parts of Oklahoma and north Texas.
Decreasing shear supports mainly unorganized slow moving storms.
A few strong to severe storms with heavy rainfall are possible
during this time frame due to abundant nearby moisture and some
instability. Noticed the latest ECMWF and GFS model depicted
surface dewpoints near or just above 70F next Tuesday. Cooler
temperatures on Sunday are expected behind cold front passage with
a warming trend towards the middle of the week. Rain chances
may decrease towards next Wednesday due to some mid/upper
level ridging.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  86  66  89  71 /  10  20  20  20
Hobart OK         87  64  93  70 /  20  40  20  20
Wichita Falls TX  90  65  94  71 /  10  40  10  20
Gage OK           88  64  91  65 /  70  50  20  20
Ponca City OK     86  65  87  70 /  10  10  20  20
Durant OK         87  68  90  70 /  10  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/26
Hazardous weather outlook, May 17, 7:34 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
834 AM CDT Thu May 17 2018

OKZ004>048-050>052-TXZ083>090-171900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
834 AM CDT Thu May 17 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Before 6 pm today, a few strong thunderstorms are possible across
parts of western Oklahoma and western north Texas. A few of the
storms may be capable of producing wind gusts up to 50 mph and
small hail.

There is a Marginal Risk for severe thunderstorms across parts of
western Oklahoma and western north Texas, west of a line from
Woodward to Hobart and Frederick to Wichita Falls. These storms
are expected to occur between 6 pm and midnight tonight. Damaging
winds gusts up to 70 mph and large hail up to golf ball size will
be possible.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from thunderstorms may cause flash flooding in a few locations
across western Oklahoma and western north Texas after 6 pm today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
A few strong to severe thunderstorms are possible Friday night
through early Saturday morning, mainly across western Oklahoma
and western north Texas.

Additional strong to severe thunderstorms will likely return to
parts of Oklahoma and north Texas late Saturday afternoon and
night with the passage of a cold front.

Thunderstorm chances will continue Sunday through Wednesday
across parts of Oklahoma and north Texas. A few storms Sunday
through Wednesday may be strong to severe.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slowly moving thunderstorms may cause flash flooding in a
few locations across Oklahoma and north Texas late Saturday
afternoon through Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS/CmS

In the hours before

Special weather statement, May 17, 9:28 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1028 AM CDT THU MAY 17 2018

OKZ009-171600-
Ellis OK-
1028 AM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Ellis County Until 1100
AM CDT...

AT 1025 AM CDT, strong thunderstorms were along a line extending
from 5 miles southeast of Lipscomb to 3 miles southwest of Higgins
Texas, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3631 10000 3635 9989 3607 9951 3604 10000
TIME...MOT...LOC 1525Z 257DEG 26KT 3618 10019 3610 10008

..speg.

The radar

The Vance AFB radar (KVNX), 181 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Ellis

When
May 17, 9:50 AM CST
Where
Ellis County, 11.76 mi SW of Shattuck
Measured
1.25 in hail
Reported by
Public
Coordinates
36.130, -100.000

Hail, Ellis

When
May 17, 10:10 AM CST
Where
Ellis County, 2.79 mi W of Arnett
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.140, -99.820

Reported via sheriff's office.

Hail, Custer

When
May 17, 12:55 PM CST
Where
Custer County, Arapaho
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.580, -98.960

Hail lasted for 3 minutes with no damage.

Hail, Caddo

When
May 17, 1:55 PM CST
Where
Caddo County, Eakly
Measured
0.75 in hail
Reported by
Public
Coordinates
35.310, -98.560

Hail, Caddo

When
May 17, 2:32 PM CST
Where
Caddo County, Ft Cobb
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.100, -98.440

Hail, Caddo

When
May 17, 2:50 PM CST
Where
Caddo County, 3.45 mi S of Washita
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.050, -98.340

Hail, Caddo

When
May 17, 3:06 PM CST
Where
Caddo County, 1.79 mi SE of Cyril
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.880, -98.180

Hail, Caddo

When
May 17, 3:10 PM CST
Where
Caddo County, 0.57 mi E of Cyril
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.900, -98.190

Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756787, 756788, 756789, 756790, 756791, 756792, 756793, 756794.